Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 9, 2009, 4:29 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2009, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 9, 2009, 4:53 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 092229 SVRCYS NEC157-165-WYC015-092330- /O.NEW.KCYS.SV.W.0034.090609T2229Z-090609T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 429 PM MDT TUE JUN 9 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING... * UNTIL 530 PM MDT * AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR TORRINGTON...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PACKER LAKE AROUND 455 PM MDT. LYMAN AROUND 500 PM MDT. MORRILL AROUND 510 PM MDT. STEGALL AROUND 515 PM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HENRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4202 10378 4173 10395 4194 10433 4216 10424 TIME...MOT...LOC 2228Z 297DEG 18KT 4204 10418 $$
2 follow-up statements
000 WWUS55 KCYS 092245 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 445 PM MDT TUE JUN 9 2009 NEC157-165-WYC015-092330- /O.CON.KCYS.SV.W.0034.000000T0000Z-090609T2330Z/ SCOTTS BLUFF NE-SIOUX NE-GOSHEN WY- 445 PM MDT TUE JUN 9 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EASTERN GOSHEN...SOUTHWESTERN SIOUX AND WESTERN SCOTTS BLUFF COUNTIES... AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND BRIEF HEAVY RAIN. THIS STORM WAS LOCATED NEAR HENRY...OR 8 MILES EAST OF TORRINGTON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LYMAN AROUND 450 PM MDT. MORRILL AND STEGALL AROUND 500 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4202 10378 4173 10395 4194 10433 4216 10424 TIME...MOT...LOC 2245Z 287DEG 28KT 4206 10402 $$
000 WWUS55 KCYS 092253 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 453 PM MDT TUE JUN 9 2009 NEC157-165-WYC015-092303- /O.CAN.KCYS.SV.W.0034.000000T0000Z-090609T2330Z/ SCOTTS BLUFF NE-SIOUX NE-GOSHEN WY- 453 PM MDT TUE JUN 9 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GOSHEN...SOUTHWESTERN SIOUX AND WESTERN SCOTTS BLUFF COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. THIS STORM HAS BEEN PRODUCING PEA SIZE HAIL AND BRIEF HEAVY RAIN. LAT...LON 4202 10378 4173 10395 4194 10433 4216 10424 TIME...MOT...LOC 2253Z 287DEG 28KT 4204 10395 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 9, 3:18 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 318 PM MDT TUE JUN 9 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY... SPLIT FLOW REGIME TO CONTINUE ACROSS THE AREA THROUGH THE PERIOD. TWO SEPARATE BOUNDARIES WERE DRAPED ACROSS THE CWA EARLY THIS AFTERNOON. THE FIRST ONE EXTENDED FROM SOUTH OF LARAMIE THROUGH THE SOUTHERN NEBRASKA PANHANDLE...WHERE CONVECTION INITIATION WAS ALREADY WELL UNDERWAY. THE OTHER BOUNDARY...A COLD FRONT...WAS ALONG A LUSK TO ALLIANCE LINE AND SLOWLY MOVING SOUTH. ADDITIONALLY...A SHORTWAVE LOCATED IN SOUTHERN UTAH WILL EJECT NORTHEAST TOWARDS THE AREA THIS EVENING. THIS SHORTWAVE WILL INTERACT WITH THE AFOREMENTIONED BOUNDARIES TO PRODUCE SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS THROUGH THE EVENING. GIVEN THE TIMING OF THE SHORTWAVE LATER THIS EVENING EXPECT CONVECTION TO LINGER INTO THE OVERNIGHT AS WELL. FOR WEDNESDAY...THE SFC HIGH WILL SETTLE SOUTH INTO THE CENTRAL PLAINS...PUSHING THE COLD FRONT TO THE LARAMIE RANGE. THE PBL WILL COOL BEHIND THE FRONT WHICH WILL STABILIZE THE AIR MASS EAST OF THE LARAMIE RANGE. AREAS WEST OF THE LARAMIE RANGE WILL STILL BE WEAKLY UNSTABLE ON WEDNESDAY AFTERNOON. EXPECT CONVECTIVE COVERAGE TO BE BETTER TOMORROW...BUT OVERALL STRENGTH WILL BE LESS. MUCH OF THE SAME EXPECTED FOR THURSDAY. TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON WEDNESDAY...BUT WILL WARM AGAIN FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NO BIG CHANGES SEEN IN THE EXTENDED PERIOD WITH SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED PRETTY MUCH DAILY. EXPECT SOME WARMING OF TEMPERATURES AS THE COOL UPPER OW THAT IS OVER SOUTHERN CANADA MOVES EAST. UPPER RIDGING MOVES ACROSS THE REGION OVER THE WEEKEND WITH SW UPPER FLOW RETURNING EARLY NEXT WEEK. && .AVIATION... CONDITIONS WILL BE MOSTLY VFR...WITH THE EXCEPTION OF MVFR CIGS/VSBYS IN THUNDERSTORMS THIS EVENING AND OVERNIGHT. ALSO...A COLD FRONT WILL DROP SOUTH EAST OF THE LARAMIE RANGE TONIGHT...LOWERING CIGS TO IFR BY WEDNESDAY MORNING. MOUNTAIN OBSCURATION IS ALSO EXPECTED TONIGHT AND WEDNESDAY. SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE INTO WEDNESDAY. && .FIRE WEATHER... THE DISTRICT REMAINS IN FULL GREEN-UP WITH ABUNDANT RECENT MOISTURE. ADDITIONAL MOISTURE WILL CONTINUE TO LIMIT FIRE WEATHER CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES WILL BE EXCELLENT THROUGH THE PERIOD. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...HAHN LONG TERM...RE
Hazardous weather outlook, Jun 9, 10:13 AM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1013 AM MDT TUE JUN 9 2009 WYZ059>070-101100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-101100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jun 9, 1:28 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL CHEYENNE 41.15N 104.79W
06/09/2009 M0.25 INCH LARAMIE WY OFFICIAL NWS OBS
LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.
&&Local storm report, Jun 9, 2:47 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FUNNEL CLOUD POTTER 41.22N 103.31W
06/09/2009 CHEYENNE NE PUBLIC
KIMBALL COUNTY DISPATCHER RECEIVED REPORT OF FUNNEL CLOUD
NEAR POTTER OVER 911.
0218 PM FUNNEL CLOUD 15 S SIDNEY 40.92N 102.97W
06/09/2009 LOGAN CO TRAINED SPOTTER
FUNNEL CLOUD 15 MILES WEST OF SIDNEY DISSAPPEARED INTO
CLOUD DO NOT KNOW IF IT TOUCHED DOWN.
0223 PM FUNNEL CLOUD SW POTTER 41.22N 103.31W
06/09/2009 CHEYENNE NE LAW ENFORCEMENT
CHEYENNE COUNTY DISPATCHER REPORTED FUNNEL CLOUD
SOUTHWEST OF POTTER.
&&
AAHSpecial weather statement, Jun 9, 3:27 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT TUE JUN 9 2009 NEZ055-092200- CHEYENNE- 327 PM MDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 400 PM MDT... AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF COLTON...OR 10 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS HAD SEVERAL REPORTS OF FUNNEL CLOUDS EARLIER. THIS STORM WAS ALSO CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL. SMALL HAIL IS EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 63 AND 73.
Special weather statement, Jun 9, 3:50 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 350 PM MDT TUE JUN 9 2009 NEZ001-092230- SIOUX- 350 PM MDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 430 PM MDT... AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF AGATE...OR 31 MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PEA TO MARBLE SIZE HAIL.
Special weather statement, Jun 9, 4:09 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 409 PM MDT TUE JUN 9 2009 WYZ068-092315- GOSHEN- 409 PM MDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 515 PM MDT... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINGLE...OR 7 MILES WEST OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZE HAIL.
Local storm report, Jun 9, 4:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 55 SE HARRISON 42.12N 103.12W
06/09/2009 M1.50 INCH BOX BUTTE NE TRAINED SPOTTER
HAIL UP TO THE SIZE OF 1.5 INCHES IN DIAMETER ENDED AT
406 PN. MOST OF THE HAIL WAS ONE HALF INCH TO ONE INCH.
&&
MWEILANDThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:32 PM MDT | Tornado Warning | CYS | Cheyenne | 43 min |
| Jun 9, 3:26 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Kimball | 3 hr |
| Jun 9, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.